Disturbing news about sleep disturbances

Are you concerned about your sleep medication?


Alison Cullen
@AVogelUK


08 August 2014

Disturbing news about sleep disturbances

Anyone who has suffered a couple of nights’ bad sleep will tell you how rotten it makes you feel; how difficult it is to function the next day; how strangely it can affect your behaviour. It is therefore not surprising that many people who struggle to sleep properly turn to their doctor for help. Hypnotics such as temazepam, zolpidem and sedative antihistamines are routinely prescribed for sleeping problems.

There have been several reports in the past calling attention to what seems to be a higher death rate than normal amongst people taking hypnotic medication for poor sleep. Probing more deeply into this association is a study just published, looking at death rates and cancer incidence in over 34,000 people with a variety of ailments ranging from asthma to high blood pressure and digestive reflux.

Of these patients, 10, 529 received hypnotic prescriptions for poor sleep, and these were compared to 23, 676 patients who did not. The patients were followed for an average of two and a half years, and the study found that those using hypnotics were over three times more likely to die than those not using hypnotics.

There are many factors that could potentially explain these results, including the possibility that the patients who fared badly during the years in question were already ill and it was this that caused their need for sleeping medication as well as their raised death rate. The research was, however, extremely carefully carried out.

Each person on hypnotic medication was carefully matched with two others who were not on hypnotic medication but had the same disease profile and were the same age and gender, had the same BMI, the same marital status, the same smoking status and alcohol use, and who came from the same ethnic background.

Thus, of those suffering from asthma, 6.6% of the non-hypnotic users died, whereas 11.3% of the hypnotic users died. Of those suffering reflux and peptic disease (e.g. peptic ulcer), 15% of the non-hypnotic users died, whereas 27.9% of the hypnotic users died.

This careful matching is one of the strengths of this well-designed and thought out research, which aimed to separate the risk of taking sleeping medication from the confounding diseases from which the patients might be suffering. The results robustly indicated that the hazards associated with hypnotic drugs were not attributable to pre-existing disease.

The study also found that amongst those prescribed hypnotics, cancer incidence was increased, with an overall cancer increase of 35% among those prescribed high doses.

Although the worst outcomes were found with higher dosages, even those patients prescribed fewer than 18 hypnotic doses per year experienced increased risk of dying.

Many people already prefer natural remedies for sleeping issues, and it is likely that with the publication of this report many more will turn to herbal remedies. Whilst this is understandable, given the results of the study, it is important that people do not rush to jettison their current sleeping medication.

If a patient wishes to stop their regular sedative medication, it is important that the withdrawal is a gradual process, fully discussed and completely controlled by their doctor. Benzodiazepine withdrawal syndrome can occur within a day of stopping a short acting benzodiazepine e.g. temazepam, lormetazepam and at any point in time up to 3 weeks after stopping a long acting benzodiazepine e.g. nitrazepam. The symptoms of this include insomnia, anxiety, loss of appetite and body weight, tremor, perspiration, tinnitus and perceptual disturbances.

These symptoms have been known to persist from weeks to months and therefore if considering stopping a sleeping tablet, it is vital to talk to your doctor about the best way of doing this first.

Sudden barbiturate withdrawal is extremely likely to have serious effects. Abrupt withdrawal of a benzodiazepine (e.g. temazepam or lormetazepam or nitrazepam) may lead to serious consequences including confusion, toxic psychosis, or convulsions or a condition similar to delirium tremens.

No Comments

Add your comments

Your email address will not be published. All fields are required.


Check input OK
Check input OK

             

What's being asked

I have had a very disturbed sleep pattern lately, but now want to get back in to a good sleep regime. How can I do this?

Observe sleep hygiene tips, and try Dormeasan® Valerian & Hops until your sleep pattern has ...
Read more >

I keep waking at 3 - 4 am with my heart racing and struggle to get back to sleep. What can I do?

Make sure that you are drinking plenty of plain water during the day. A minimum of 1.5 litres is a ...
Read more >

I currently take pain medication long term but I am having problems sleeping. Is there or can you suggest any products that could be used alongside the medication.

If the sleeping problems are due to the pain or the side effects of the medication then you will ...
Read more >

How well are you sleeping?

Answer 5 simple questions in our sleep test for a brief evaluation and some advice.

Take the sleep test

Here's what I recommend

As the A. Vogel Sleep advisor, I recommend Dormeasan®, a natural sleep remedy made from fresh extracts of Valerian root and Hops.

Learn more

Did you know?

The wrong sleep position can not only negatively impact the quality of your sleep, it can also have an impact your posture, your joints, your digestion and even your face by making wrinkles worse!

Find your perfect sleep position

Healthy & nutritious dinner ideas

Get new recipes in your inbox every week. Sign up now

Download our FREE Sleep E-book